Hail, Sheridan
- When
- June 2, 2:06 PM MST
- Where
- Sheridan County, 13.44 mi SSE of Hay Spgs
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.500, -102.580
Thunderstorms developed in the western Nebraska Panhandle in advance of an approaching cold front, during the mid afternoon hours of June 2nd. 5 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed in the western Nebraska Panhandle in advance of an approaching cold front, during the mid afternoon hours of June 2nd. As this activity pushed east into the eastern Nebraska Panhandle and western Sandhills, it intensified producing hail up to 1.5 inches in diameter. As storms moved into the central Sandhills approaching southwestern Nebraska, they organized into a line producing strong damaging wind gusts. Wind gusts up to 97 MPH were reported in the North Platte area with several wind reports better than 80 MPH. The majority of damage was reported in and around the North Platte area where numerous power lines were reported down with significant tree damage in the Indian Hills Subdivision south of North Platte.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 2, 12:35 PM MST, 1 hour 31 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 235 PM CDT Sun Jun 2 2024 .KEY MESSAGES... - Potential for a high impact severe event this afternoon through this evening with damaging winds at or above 75mph and large to very large hail in excess of 2" diameter across central and western Nebraska. A brief tornado or two will also be possible. - Low confidence but potential for a corridor of significant damage from wind driven hail this evening across western Nebraska, as initial supercells begin to grow upscale into a line. - Thunderstorm chances persist into Monday and Tuesday, though the threat for severe weather appears low at this time, then quiet weather through midweek. && .SHORT TERM /THROUGH TUESDAY/... Issued at 225 PM CDT Sun Jun 2 2024 Another round of overnight convection has moved off to our east, though visible satellite imagery clearly shows lingering outflow boundaries with more stable air lingering across central and western Nebraska from roughly Imperial up through O'Neill. Further to the west with little cloud cover diurnal heating has been in full swing with SBCAPE values already approaching 4000J/kg in the western sandhills. Anticipate destabilization will continue in this narrow corridor with mesoscale guidance indicating CAPE values in excess of 4000J/kg by late this afternoon pushing up form the south. Bufkit model soundings show this CAPE to be quite stout offering good support for vigorous updrafts, though some mid level warming will present some CINH to be overcome before initiation of deep convection. Expect the approaching front will offer the necessary forcing to overcome the CINH and trigger development of thunderstorms as it enters the region from the west late this afternoon and moves across the region this evening and exits off to the east before Midnight. Deep layer shear ahead of the front is evident with 0-6km bulk shear at or above 40kt and given the instability anticipate organized storms to initiate and rapidly grow upscale with potential for large to very large hail. Lapse rates are steep form the boundary layer up through mid and upper levels with an inverted-v also noted in model soundings, and given forecast DCAPE values around 1500J/kg expect a very efficient wind environment to facilitate strong, damaging wind gusts. After discrete cells initiate, expect a shallow angle between the mean wind field and the approaching front will allow for clustering of storms and cold pool consolidation with a somewhat quick transition to a linear MCS or one or more bowing segments that will amplify outflow with potential for with gusts at or above 75mph. The greatest uncertainty in potential for severe weather appears to be further to the northeast generally in the bounded area both east of Hwy 83 and north of Hwy 91 where the lingering effects from stable outflow may dampen convection. The severe threat is expected to be progressive and exit the region to the east before Midnight with quiet conditions for the overnight. A sharp short wave will then dig a trof into the upper midwest and push another cold front into the region late Monday into Monday night with another round of showers and thunderstorms that will linger into Tuesday morning. With the best instability off to our east expect potential for severe storms will be limited but any storms east of Hwy 83 will bear monitoring closely. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Issued at 225 PM CDT Sun Jun 2 2024 By Tuesday night the front will be pushing off to the east with high pressure surface and aloft building over the region. This will keep quiet weather with above normal temperatures across central and western Nebraska through midweek. Thereafter ensemble guidance is in good agreement in continuing to build the ridge over the western US gradually developing a westward lean to the ridge axis over time. while this will keep us under northwest flow aloft the flow will become more active with short waves sliding down the face of the ridge. At the surface, high pressure moves to our east and sets up southerly return flow of moisture with 90th percentile precipitable water values just off to our west. Northwest flow aloft with moist southerly flow below will set the stage for a return to more active weather by the end of the week and heading into the weekend. While any severe threat remains undefined, expect the potential for strong storms will be increasing through next weekend due to the favorable shear profiles and returning low level moisture. The gradual westward shift to the upper ridge will also allow for a slight cooling trend to temperatures closer to seasonal normals next weekend. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1248 PM CDT Sun Jun 2 2024 The main aviation concern today will be the chance for thunderstorms, late this afternoon and evening. It is anticipated that a line of thunderstorms will form and move across the Sandhills and southwest Nebraska into north central and central Nebraska. This could impact both forecast terminals, KVTN and KLBF, with the greatest chance of storms moving through the early evening hours for the forecast terminals. MVFR or lower conditions will be possible as thunderstorms impact the terminals, with large hail, strong wind gust of 50kts or more and heavy rainfall. For this afternoon winds will remain breezy out of the south around 10 to 15 kts with gust of 20 kts or more. Wind winds becoming light and variable overnight. VFR conditions are expected this afternoon and for most of the forecast period with the exception of thunderstorm impacts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MBS LONG TERM...MBS AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 400 PM CDT Sun Jun 2 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-032100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 400 PM CDT Sun Jun 2 2024 /300 PM MDT Sun Jun 2 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This Afternoon and Tonight. A Severe Thunderstorm Watch is in effect until 11pm CT. Scattered thunderstorms across the panhandle late this afternoon are expected to grow into a larger complex of storms farther east during the evening. Some storms may be significantly severe, capable of very large hail of 2 inches in diameter or greater, highly damaging wind gusts of 75 mph or greater, brief tornadoes, and torrential rainfall leading to localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms are possible Monday, but the threat of severe weather appears low. Storm chances increase again toward the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service North Platte NE
145 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM Tstm Wnd Dmg North Platte 41.14N 100.77W
06/01/2024 Lincoln NE Public
Large tree limb brought down by thunderstorm
winds on the corner of 4th and N Elm Street.
Time from radar.
&&Special Weather Statement
National Weather Service North Platte NE
248 PM MDT Sun Jun 2 2024
NEZ004-022130-
Sheridan NE-
248 PM MDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SHERIDAN COUNTY
THROUGH 330 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Hay Springs, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Smith Lake State Wildlife Management Area and Highway 250 crossing
the Niobrara River.
This includes Highway 250 between mile markers 22 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4261 10277 4258 10227 4233 10234 4240 10275
4244 10275 4244 10277
TIME...MOT...LOC 2048Z 280DEG 33KT 4251 10275
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RobergThe North Platte radar (KLNX), 176 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
29 thunderstorm wind, 3 hail. Local standard time, as filed.
A powerline was reported down in Venango. Winds estimated at 70 MPH.
Thunderstorm wind gusts of 60 MPH reported at this location.
Thunderstorm wind gusts estimated at 60 MPH reported at this location.
Thunderstorm wind gusts measured at 68 MPH reported with several 6 inch diameter tree limbs down in Ogallala.
Thunderstorm wind gusts estimated at 70 MPH brought down a large healthy tree at this location.
Thunderstorm wind gusts estimated at 60 MPH, reported at this location.
Thunderstorm wind gusts estimated at 85 MPH with areas of blowing dust. Time estimated from radar.
Off duty NWS Employee reports an 81 MPH wind gust from a home weather station.
Mesonet reported a thunderstorm wind gust of 97 MPH.
Thunderstorm wind gusts estimated at 70 MPH, overturned a center pivot irrigation system at this location.
Thunderstorm wind gusts, estimated at 105 MPH broke approximately 15 large high transmission wooden power poles which were snapped off 5 to 10 feet above ground level. A metal power pole was leaning at approximately a 45 degree angle, but not bent.
Thunderstorm wind gusts, estimated at 98 MPH brought down 6 power poles near the intersection of Walker Road and Buffalo Bill Road, southwest of North Platte.
Thunderstorm wind gusts, estimated at around 105 MPH, led to the total destruction of a metal building in the Jandebeur Heights Subdivision, south of North Platte.
Thunderstorm wind gusts estimated at 90 MPH, led to numerous mature, uprooted trees in the Indian Hills Subdivision south of North Platte.
Thunderstorm wind gusts, estimated at 80 MPH, tore fascia and siding off the back side of a convenience store.
Public mesonet reported a thunderstorm wind gust of 71 MPH at this location.
Thunderstorm wind gust of 81 MPH reported at the North Platte Regional Airport.
Time estimated by radar.
Emergency management reports numerous trees down all over the city of North Platte. Several power lines down and power is out across all of North Platte.
Thunderstorm wind gusts estimated at 60 MPH, reported at this location. Numerous large branches down.
Public measured a thunderstorm wind gust of 58 MPH on a home weather station.
Measured on a home weather station.
Storm chaser measured a 74 MPH wind gust with a handheld anemometer.
Measured wind gust at this location.
Measured wind gust at the Broken Bow Airport.
A 60 MPH wind gust measured by a home weather station.
Mesonet measured a 66 MPH wind gust at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185331, 1185333, 1185341, 1185349, 1185343, 1185344, 1185345, 1185346, 1185350, 1185347, 1185348, 1185351, 1185352, 1185353, 1185366, 1185367, 1185369, 1185371, 1185372, 1185374, 1185354, 1185355, 1185356, 1185357, 1185358, 1185359, 1185360, 1185361, 1185362, 1185363, 1185364, 1185375.